Hail, Corson
- When
- August 1, 7:30 PM MST
- Where
- Corson County, 1.68 mi NW of Walker
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.920, -101.100
An isolated thunderstorm produced quarter size hail and wind gusts over sixty mph in Corson county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An isolated thunderstorm produced quarter size hail and wind gusts over sixty mph in Corson county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 1, 4:44 PM MST, 2 hours 46 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 644 PM CDT FRI AUG 1 2014 .UPDATE... NO MAJOR CHANGES TO THE FORECAST THIS EVENING...THOUGH DID MAKE A FEW MINOR TWEAKS. INCREASED POPS A BIT WEST OF THE MISSOURI AS STORMS CONTINUE TO DEVELOP ALONG AN OUTFLOW BOUNDARY AND ARE MOVING EAST INTO CENTRAL SD. ALSO LOWERED OVERNIGHT LOWS IN ABERDEEN A FEW DEGREES BASED ON RECENT TRENDS. SEE UPDATED AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT CURRENTLY SEEING VERY ISOLATED SHOWERS/THUNDERSHOWERS ACROSS EASTERN DAKOTAS/WESTERN MN. EXPECT THIS TREND TO CONTINUE THROUGH THE AFTERNOON WHILE FOCUS SHIFTS TO WESTERN SD DEVELOPMENT OVER THE NEXT COUPLE HOURS. HI RES MODELS STILL LATCHING ONTO THIS IDEA WITH STORM DEVELOPMENT WITHIN THE WEAK SFC LOW/BOUNDARY SLIDING SOUTHEAST THROUGH THE REGION. ALTHOUGH NOT OVERLY IMPRESSIVE...INSTABILITY AND SHEAR ARE EVIDENT ACROSS CENTRAL SD SO A FEW STORMS COULD BE CAPABLE OF HAIL AND GUSTY WINDS BY THIS EVENING. GIVEN THE INVERTED V SHAPED SOUNDINGS...GUSTY WINDS PROBABLY MORE LIKELY. WHATEVER ACTIVITY MOVES/DEVELOPS ACROSS CENTRAL SD LATER ON MAY BE ABLE TO SUSTAIN ITSELF SOME OVERNIGHT AS BOTH THE NAM AND GFS ARE SHOWING A MODEST LOW LEVEL JET POINTING RIGHT INTO CENTRAL/SOUTH CENTRAL SD. ENTIRE PATTERN IN THE SHORT TERM IS BASICALLY DEFINED BY ILL DEFINED WAVES/BOUNDARIES CROSSING THE REGION WITHIN WEAKLY UNSTABLE ENVIRONMENT. THIS MAKES FORECASTING CONVECTION DIFFICULT WITH NO REAL SIGNIFICANT BOUNDARIES OR SHORT WAVES TO HANG YOUR HAT ON. THIS WILL BE THE CASE ON SATURDAY AND SUNDAY WITH PERHAPS THE FOCUS FOR SATURDAY AFTERNOON/EVENING SHIFTING TO NORTHEAST SD. HAVE INSERTED SLIGHT CHANCES FOR SATURDAY AFTERNOON ACROSS THE EASTERN COUNTIES. WILL SEE ADDITIONAL ENERGY ALOFT MOVING IN SUNDAY INTO SUNDAY NIGHT...BUT AGAIN IT IS RATHER WEAK WITH NO REAL SIGNIFICANT SFC BOUNDARIES AND AN OVERALL WEAKLY UNSTABLE ENVIRONMENT. WILL UNFORTUNATELY HAVE TO STICK WITH RATHER LOW POPS UNTIL SOME OF THESE STORM CLUSTERS FORM OR GET PICKED UP BY HI RES MODELS. .LONG TERM...MONDAY THROUGH FRIDAY OVERALL FORECAST TREND FOR EXTENDED NOT CHANGING MUCH. MEAN RIDGE WILL SLOWLY SHIFT EAST AND WEAKEN AS SHORTWAVE ENERGY DEAMPLIFIES THE PATTERN. WILL SEE A CHANCE OF SHOWERS AND THUNDERSTORMS MOST DAYS...WITH BEST CHANCES OF PRECIP BY MID WEEK. FLOW LOOKS TO FAIRLY WEAK DURING THIS TIME HOWEVER. TEMPS WILL CONTINUE ON A COOLING TREND THROUGH THE PERIOD TO NEAR OR BELOW NORMAL TEMPS BY MID WEEK. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL SOUTH DAKOTA...ESPECIALLY NEAR KPIR. VSBY MAY BRIEFLY FALL TO MVFR IN HEAVIER THUNDERSTORMS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...WISE SHORT TERM...TMT LONG TERM...SCARLETT AVIATION...WISE WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 433 AM CDT FRI AUG 1 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-020945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 433 AM CDT FRI AUG 1 2014 /333 AM MDT FRI AUG 1 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY INTO THIS EVENING. NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SATURDAY NIGHT...THEN AGAIN SUNDAY NIGHT THROUGH WEDNESDAY NIGHT. NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. PARKIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
725 PM CDT FRI AUG 1 2014
SDZ033-020130-
STANLEY-
625 PM MDT FRI AUG 1 2014
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL STANLEY
COUNTY UNTIL 730 PM MDT...
AT 624 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SANSARC...OR 33 MILES WEST OF FORT PIERRE...
MOVING EAST AT 15 MPH.
A FEW LOCATIONS IN THE ADVISORY INCLUDE MISSION RIDGE.
SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4435 10116 4458 10117 4468 10116 4470 10074
4426 10070 4429 10118 4434 10118
TIME...MOT...LOC 0025Z 267DEG 15KT 4447 10102
WISESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 727 PM CDT FRI AUG 1 2014 SDZ033-045-048-020130- JONES-LYMAN-STANLEY- 727 PM CDT FRI AUG 1 2014 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN JONES...NORTHWESTERN LYMAN AND SOUTHERN STANLEY COUNTIES UNTIL 830 PM CDT/730 PM MDT/... AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES SOUTHEAST OF VAN METRE...OR 15 MILES NORTHEAST OF MURDO...MOVING EAST AT 20 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE DRAPER. SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 4426 10024 4394 10026 4390 10076 4423 10080 TIME...MOT...LOC 0027Z 265DEG 17KT 4409 10058 WISE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
732 PM CDT FRI AUG 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM TSTM WND GST 1 NE HAYES 44.38N 101.02W
08/01/2014 M54 MPH STANLEY SD MESONET
&&
EVENT NUMBER ABR1400576
VIPONDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
924 PM CDT FRI AUG 1 2014
SDZ003-020330-
CORSON-
824 PM MDT FRI AUG 1 2014
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN CORSON
COUNTY UNTIL 930 PM MDT...
AT 824 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WALKER...OR 15 MILES NORTHWEST OF
MCLAUGHLIN...MOVING SOUTH AT 15 MPH.
A FEW LOCATIONS IN THE ADVISORY INCLUDE WALKER AND BULLHEAD.
SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE POSSIBLE WITH THIS
STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4595 10102 4595 10092 4595 10091 4579 10084
4575 10120 4595 10120 4595 10103
TIME...MOT...LOC 0224Z 352DEG 11KT 4594 10106
WISEThe Bismarck radar (KBIS), 98 km away, was scanning. The volume nearest the first event began at 02:28 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540292, 540293.